Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 100, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 2000, 8:54 PM CDT for Russell County, Kansas. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 23, 2000, 8:54 PM CDT (01:54 UTC)
- Expired
- Jun 23, 2000, 10:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Russell County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 9:05 PM CDT | Thunderstorm Wind 74 M | Russell, KS | Trees and power lines downed severing power to Russell for about an hour. |
| Jun 23, 9:20 PM CDT | Thunderstorm Wind 61 E | Bunker Hill, KS | |
| Jun 23, 9:50 PM CDT | Thunderstorm Wind 74 M | Russell, KS | Anemometer blown away. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2642 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 19.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 240156 SVRICT KSC167-240300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 854 PM CDT FRI JUN 23 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 1000 PM CDT. * AT 851 PM CDT...A TRAINED WEATHER SPOTTER REPORTED WINDS TO 85 MPH 5 MILES NORTH OF RUSSELL...THE SEVERE THUNDERSTORM IS MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR RUSSELL AROUND 905 PM CDT... NEAR DORRANCE AROUND 950 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 80 MILES AN HOUR... STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 1000 PM CDT. LAT...LON 3910 9900 3873 9900 3871 9850 3912 9853 NOONAN & NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:40 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Jun 23, 3:40 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT FRI JUN 23 2000 FCST PROBLEMS CENTER ON POTENTIAL FOR CONVECTION INTO THE WEEKEND AND TO A LESSER EXTENT TEMPS. MORNING UPR AIR ANALYSIS...LATEST WATER VAPOR IMAGERY...PROFILERS SUGGEST A WEAK VORT LOBE IS MOVG EWD OUT OVER CNTRL/S-CNTRL KS THIS PM CAUSING SOME MID LVL CLOUD DEVELOPMENT. UPSTREAM, WATER VAPOR SUGGESTS MORE ENERGY MOVG EWD THRU NRN NM. LEFT FRONT QUAD OF 65 KT UPR JET MAX IS TARGETED FOR SRN KS TONIGHT WHICH SHOULD AID IN UPR DIVERGENCE. WITH LEE TROF OVER SRN HI PLAINS, CONVECTION SHOULD INITIATE THIS PM/EVE IN THAT AREA AND THEN SPREAD EWD ACROSS CNTRL AND SRN KS TONIGHT AS 850-700 WAA INCREASES VIA SWRLY LOW LVL JET. ETA MAY SUFFER SLIGHTLY FROM CONVECTIVE FEEDBACK WITH THE SHORTWAVE OVER SERN KS AT 12Z SAT, HOWEVER WOULD NOT BE SURPRISED TO SEE AN MVC EVOLVE IN SERN KS WHERE HIEST PRECIPITABLE WATER/STRONGEST THETA-E ADVECTION ARE TARGETED. WL CARRY HIGH CHC POPS S-CNTRL/SERN KS WITH A MENTION OF LOCALLY HVY RAINFALL WITH PRECIPITABLE WATER OF 1.75 TO 2 INCHES. LACK OF A SIGNFICANT SYNOPTIC SCALE BOUNDARY OR LARGE-SCALE OUTFLOW BOUNDARY IS A NEGATIVE FACTOR, HOWEVER ETA/NGM SUGGEST PERSISTENT 850 THETA-E ADVECTION INTO SERN KS FOR A PROLONGED PD LATE TONIGHT/EARLY FRIDAY. FFG VALUES ARE FAIRLY LOW IN THIS REGION FROM RECENT RAINS. RECENT EXCESSIVE RAINFALL OUTLOOK FROM NCEP AS OF 18Z HAS SERN KS OUTLOOKED FOR POTENTIALLY EXCESSIVE RAINS TONIGHT. AFTER COORDINATION WITH WFOS SGF/TUL, WL ISSUE FLASH FLOOD WATCH. NGM/ETA WOULD INDICATE CONTINUED THREAT FOR MORNING PCPN IN SERN KS WITH SHORTWAVE STILL PROGRESSING THRU. OTHERWISE...IN THE WAKE OF THIS DISTURBANCE, ATMOSPHERE TO BECOME UNSTABLE AGAIN BY SATURDAY AFTERNOON WITH POTENTIAL FOR OUTFLOW BOUNDARIES LEFT OVER. WL RETAIN A SLT CHC FOR T-STORM RE-DEVELOPMENT IN THE PM. BEST CHC FOR MCS DEVELOPMENT SAT NIGHT APPEARS TO OUR NORTH IN NEBRASKA PER DAY 2 OUTLOOK FROM SPC. SOME OF THAT ACTIVITY COULD PROPAGATE DOWN INTO NRN KS LATE BASED ON CORFIDI VECTORS. SLT CHC POPS APPEAR REASONABLE. BETTER CHANCE OF T-STORMS AND POTENTIALLY HVY RAIN SHOULD OCCUR WITH THE COLD FRONT WHICH LATEST AVN AND 60 HR ETA SUGGEST WILL APPROACH THE FCST AREA SUNDAY AFTERNOON INTO SUNDAY NIGHT. 850 DWPTS OF 15 TO 17C ARE INDICATED TO POOL ALONG AND N OF FRONT WITH GOOD CONVERGENCE ALONG BNDRY. NOT MUCH CHANGE IN TEMPS THRU SAT NIGHT WITH PERSISTENCE PROBABLY BEST. TEMPS A BIT MORE TRICKY SUNDAY AND DEPEND ON FRONTAL TIMING INTO CNTRL KS. WARMEST READINGS COULD END UP IN SRN ZONES. WL USE A BLEND OF FWC/FAN AREAWIDE AS AVN MAY BE A BIT COOL. EXTENDED PD...60 HR ETA/60-72 HR AVN INDICATE COLD FRONT MAY BE SLOW TO PUSH THRU FCST AREA LATE SUNDAY/SUNDAY NIGHT. AVN LINGERS FRONT IN AREA EARLY MONDAY AS WELL WHICH MAY IMPLY CONVECTION POTENTIAL EARLY MONDAY. FOR NOW, WL CONTINUE WITH IDEA OF CHC T-STORMS ALONG THE FRONT SUNDAY/SUNDAY NIGHT. OTHERWISE...HIGH PRESSURE SHOULD FILTER IN WITH DRIER AIR BEHIND FRONT LATER MONDAY THRU TUESDAY. LATEST MRF/ECMWF/CANADIAN IN DECENT AGREEMENT ON UPR PATTERN WED/THUR WITH NEAR NORMAL TEMPS UNDER WEAK NW FLOW ALOFT. WL CARRY DRY FCST UNTIL CLEAR SIGNS OF MOISTURE RETURN INTO FCST AREA. FCSTID = 9/CARUSO ICT 72 90 72 92 / 50 20 20 30 HUT 71 91 71 92 / 50 20 20 30 EWK 72 90 72 92 / 50 20 20 30 EQA 72 89 72 89 / 50 30 20 30 WLD 72 89 73 89 / 50 30 20 30 RSL 68 93 67 90 / 30 20 20 40 GBD 69 93 67 90 / 30 20 20 40 SLN 71 92 71 90 / 30 20 20 40 MPR 71 91 71 90 / 30 20 20 40 CFV 72 87 73 89 / 50 30 20 30 CNU 71 87 72 89 / 50 30 20 30 K88 72 87 72 89 / 50 30 20 30 .ICT...FLASH FLOOD WATCH FOR SERN KS FOR TONIGHT FOR ZONES KSZ069>072...KSZ093>096...KSZ098>100.
In the hours before
Special weather statement, Jun 23, 5:57 PM CDT, 2 hours 57 minutes before
KSZ032-232315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 557 PM CDT FRI JUN 23 2000 SEVERE THUNDERSTORM WATCH NUMBER 485 DOES NOT INCLUDE RUSSELL COUNTY KANSAS. KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:17 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 58 min |
| Jun 23, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 61 min |
| Jun 23, 10:15 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 60 min |
| Jun 23, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 48 min |
| Jun 23, 10:53 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 67 min |
| Jun 23, 11:09 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 66 min |
| Jun 23, 11:33 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| Jun 23, 11:39 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 66 min |
| Jun 23, 11:53 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 67 min |
| Jun 23, 11:58 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 47 min |
| Jun 24, 12:06 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 54 min |
| Jun 24, 12:11 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| Jun 24, 12:28 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 62 min |
| Jun 24, 12:59 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Jun 24, 1:08 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.